A 67-year-old man with peripheral vascular disease is about to undergo transmetatarsal amputation and lower extremity skin grafting. The patient had a recent diagnosis of ischemic cardiomyopathy (LVEF 25%) and a latest generation implantable cardioverter defibrillator (ICD) placed a few months ago. The patient is pacemaker dependent 99% of the time according to the recent outpatient ICD interrogation. The surgeon is urging you to quickly bring the patient into the operating room, not worry about the ICD, and promises to avoid any electrocautery.
Which of the following statements is MOST correct?
Correct Answer: B
The 2011 Heart Rhythm Society/American Society of Anesthesiologists expert consensus statement notes that a single recommendation for all patients with cardiovascular implantable electronic devices (CIEDs) is not appropriate. It further states that in some circumstances, remote or perioperative CIED interrogation or reprogramming (including changing pacing to an asynchronous mode and/or inactivating ICD tachytherapies), application of a magnet over the CIED with or without postoperative CIED interrogation or use of no perioperative CIED interrogation or intervention may be necessary. This decision should be made depending on the nature and location of the operative procedure, likelihood of use of monopolar electrocautery, type of CIEDs (ie, pacemaker vs ICD), and dependence of the patient on cardiac pacing. It is further recommended to inactivate the ICD for all surgeries above the umbilicus implying that it was unnecessary to do so for surgeries below the umbilicus. It was argued that the risk of electromagnetic interference being detected, and hence of discharge of the device, was very low. It will take 3 to 4 seconds to detect the ventricular fibrillation and another 5 to 10 seconds for the ICD to charge before the shock can be delivered.
Application of a magnet in patients with ICD, who are not pacemakerdependent and are undergoing infraumbilical surgery, is thus not universally necessary. Application of a magnet will generally deactivate both modes, antitachycardic pacing and defibrillation, even though some ICD models (Boston Scientific and St. Jude Medical) can be programmed to ignore the magnet. If the magnet deactivates both modes on magnet application, removal of the magnet generally reactivates both modes. Applying a magnet onto an ICD will not affect the pacemaker function of the ICD. This is distinctly different when compared with the application of a magnet onto a simple pacemaker, which generally switches the pacemaker into an asynchronous mode (DOO, VOO). Harmonic scalpel and bipolar electrocautery as opposed to monopolar electrocautery confer minimal risk of electromagnetic interference.
A 75-year-old male suffered an acute myocardial infarction (AMI) while driving his car resulting in a head-on collision with an incoming driver. He suffered multiple rib fractures causing a pneumohemothorax and pericardial tamponade and is he being rushed in the operating room for exploration. In the operating room, you note that the patient has intermittent sinus arrest. The surgeon is placing atrial and ventricular pacing wires and is asking you how you would like to pace the patient now that the surgical portion of the case is over.
Which of the following statements is MOST accurate?
Correct Answer: E
VOO and DOO are asynchronous modes that both can cause an R-on-T phenomenon. Although VVI and DDD modes should be safer with regards to R-on-T phenomenon because of ventricular sensing, there have been case reports of R-on-T phenomenon in patients paced in a VVI mode as a result of pacemaker undersensing. Another study reported two other cases of undersensing of demand pacemakers in patients with AMI rendering the patients effectively paced in an asynchronous mode. Given that the patient appears to have an intact atrioventricular conduction system, AAI would be a reasonable pacing mode for this patient at this point. Should the patient develop a higher degree of atrioventricular conduction delay (eg Mobitz II or third-degree AVB), DDD would be a reasonable pacing mode.
You are called to bedside in the ICU to a 73-year-old female admitted with urosepsis and non-ST elevation myocardial infarction for evaluation of arrhythmia on telemetry. Her 12-lead ECG reveals intermittent torsades de pointes (TdP) and the patient is hemodynamically stable.
Torsades de pointes (TdP) is a specific form of polymorphic VT characterized by a pattern of twisting points and is considered the acquired form of drug-induced long-QT syndrome (LQTS). Amiodarone prolongs QT interval, but it is considered to have a low risk for triggering TdP. Direct current cardioversion is the treatment of choice for sustained TdP or TdP that progressed to ventricular fibrillation. Verapamil is considered safe for patients with TdP, however sotalol has been associated with TdP and is listed as a drug that raises the risk of TdP. Likewise, haloperidol, methadone, erythromycin, and procainamide are known to increase the risk for TdP occurrence. Hypokalemia is a risk factor for TdP and should be corrected to a potassium level of 4.5 to 5.0 mmol/L in patients with TdP. Magnesium sulfate (2 g) can be infused to terminate TdP irrespective of the serum magnesium level, and repeat doses may be necessary.
A 75-year-old male with AMI was admitted to the intensive care unit (ICU). Initially hemodynamically and respiratory stable, the patient’s heart rhythm suddenly changed into what appears to be a supraventricular tachycardia with a heart rate of 180 beats/min. The resident asks for your help and suggests administering lidocaine for the patient’s arrhythmia. As you discuss the plan at the bedside, the patient suddenly becomes unresponsive and ventricular tachycardia (VT) is noted on the telemetry.
Which of the following statements is MOST correct regarding the next steps in the patient’s management?
There is no randomized controlled trial (RCT) suggesting that use of amiodarone or lidocaine improves survival of in-hospital cardiac arrest. A recent, large RCT evaluating amiodarone versus lidocaine versus placebo suggests that in the setting of out-of-hospital cardiac arrest, amiodarone and lidocaine are superior to placebo with regards to survival to hospital and there was no difference between the two drugs. Unfortunately, there was no difference in the rate of survival-to-hospital discharge or favorable neurologic outcomes across all three groups in out-of-hospital cardiac arrest caused by VF/pVT. A prior, smaller RCT suggested that amiodarone administration would increase survival to hospital admission when compared with lidocaine administration. Lidocaine may suppress VF/pVT, however, may adversely affect mortality rates after AMI. The ACC/AHA guidelines further state that in patients with suspected AMI, prophylactic administration of lidocaine or high-dose amiodarone for the prevention of VT is potentially harmful. Amiodarone, but not lidocaine, should be considered as possible second- or third-line therapy for supraventricular tachycardia. Lidocaine has no role in treatment of supraventricular tachycardia, according to the AHA/ACC guidelines.
An 83-year-old male with a history of ischemic cardiomyopathy, systolic heart failure (LVEF 24%), and combined pacemaker and ICD for cardiac synchronization therapy (CRT-D) underwent coronary artery bypass graft (CABG) surgery three days ago. He still has atrial and ventricular epicardial pacing wires in place. He is now urgently admitted to the ICU with acute decompensation of his heart failure and volume overload. On transthoracic echocardiogram, his LVEF is reduced to 15% and the patient’s heart rhythm shows frequent alternating runs of AF/atrial flutter (HR 110s) and monomorphic VT (HR 100s). During these episodes, the patient becomes lightheaded because of mild hypotension.
Which of the following statements about the next steps in management is MOST accurate?
Correct Answer: D
Overdrive pacing has been shown to terminate postoperative atrial flutter in the vast majority of patients that underwent heart surgery. According to the AHA/ACC guidelines, rapid atrial pacing is useful for acute conversion of atrial flutter in patients who have pacing wires in place as part of a PPM or implantable cardioverter-defibrillator or for temporary atrial pacing after cardiac surgery. Both, temporary right atrial or biatrial pacing after CABG and other cardiac surgeries decreased the incidence of postoperative AF in the majority of the studies.
Procainamide is considered reasonable as an initial treatment modality for patients with stable sustained monomorphic VT. Direct-current cardioversion is recommended in patients with hemodynamically unstable, sustained monomorphic VT. AHA/ACC/ESC guidelines support the use of overdrive pacing in patients with refractory, slower VTs. However, electrical cardioversion/defibrillation should be immediately available, because acceleration of VT and degeneration to ventricular fibrillation are welldescribed complications. Intravenous amiodarone can be beneficial in patients with hemodynamically unstable, sustained monomorphic VT that was refractory to cardioversion or procainamide/other antiarrhythmic drugs.
The AHA/ACC/ESC guidelines warn against the use of calcium channel blockers such as verapamil and diltiazem in patients with myocardial dysfunction for the purpose of terminating wide-QRS-complex tachycardias.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us